Limits...
Pharmacological causes of hyperprolactinemia.

Torre DL, Falorni A - Ther Clin Risk Manag (2007)

Bottom Line: Women are more sensitive than men to the hyperprolactinemic effect of antipsychotics.Classical and risperidone-induced hyperprolactinemia may be revert when a gradual antipsychotic drug discontinuation is combined with olanzapine or clozapine initiation.Antidepressant drugs with serotoninergic activity, including selective serotonin reuptake inhibitors (SSRI), monoamine oxidase inhibitors (MAO-I) and some tricyclics, can cause hyperprolactinemia.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Section of Internal Medicine and Endocrine and Metabolic Sciences, University of Perugia Perugia, Italy.

ABSTRACT
Hyperprolactinemia is a common endocrinological disorder that may be caused by several physiological and pathological conditions. Several drugs may determine a significant increase in prolactin serum concentration that is frequently associated with symptoms. The so-called typical antipsychotics are frequently responsible for drug-related hyperprolactinemia. Risperidone is one of the atypical neuroleptics most likely to induce hyperprolactinemia, while other atypical drugs are unfrequenlty and only transiently associated with increase of prolactin levels. Women are more sensitive than men to the hyperprolactinemic effect of antipsychotics. Classical and risperidone-induced hyperprolactinemia may be revert when a gradual antipsychotic drug discontinuation is combined with olanzapine or clozapine initiation. Antidepressant drugs with serotoninergic activity, including selective serotonin reuptake inhibitors (SSRI), monoamine oxidase inhibitors (MAO-I) and some tricyclics, can cause hyperprolactinemia. A long list of other compounds may determine an increase in prolactin levels, including prokinetics, opiates, estrogens, anti-androgens, anti-hypertensive drugs, H2-receptor antagonists, anti-convulsivants and cholinomimetics. Finally, hyperprolactinemia has also been documented during conditioning and after autologous blood stem-cell transplantation and during chemotherapy, even though disturbances of prolactin seem to occur less frequently than impairments of the hypothalamus-pituitary-gonad/thyroid axis after intensive treatment and blood marrow transplantation.

No MeSH data available.


Related in: MedlinePlus

Schematic representation of mechanisms of drug-induced hyperprolactinemia.
© Copyright Policy
Related In: Results  -  Collection


getmorefigures.php?uid=PMC2376090&req=5

fig2: Schematic representation of mechanisms of drug-induced hyperprolactinemia.

Mentions: A large group of medications can raise prolactin levels (Table 2 and Figure 2): drugs variably able of impairing central nervous system (CNS) dopaminergic function, such as false dopamine precursors, inhibitors of L-aromatic aminoacids decarboxylase and dopamine receptor antagonists, drugs enhancing serotoninergic neurotransmission, such as serotoninergic precursors, direct and indirect serotonin agonists and blockers of serotonin reuptake, histamine H2 receptor antagonists (Steiner et al 1976; Polleri et al 1980; Muller et al 1983; Di Renzo et al 1989; Molitch 2005).


Pharmacological causes of hyperprolactinemia.

Torre DL, Falorni A - Ther Clin Risk Manag (2007)

Schematic representation of mechanisms of drug-induced hyperprolactinemia.
© Copyright Policy
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC2376090&req=5

fig2: Schematic representation of mechanisms of drug-induced hyperprolactinemia.
Mentions: A large group of medications can raise prolactin levels (Table 2 and Figure 2): drugs variably able of impairing central nervous system (CNS) dopaminergic function, such as false dopamine precursors, inhibitors of L-aromatic aminoacids decarboxylase and dopamine receptor antagonists, drugs enhancing serotoninergic neurotransmission, such as serotoninergic precursors, direct and indirect serotonin agonists and blockers of serotonin reuptake, histamine H2 receptor antagonists (Steiner et al 1976; Polleri et al 1980; Muller et al 1983; Di Renzo et al 1989; Molitch 2005).

Bottom Line: Women are more sensitive than men to the hyperprolactinemic effect of antipsychotics.Classical and risperidone-induced hyperprolactinemia may be revert when a gradual antipsychotic drug discontinuation is combined with olanzapine or clozapine initiation.Antidepressant drugs with serotoninergic activity, including selective serotonin reuptake inhibitors (SSRI), monoamine oxidase inhibitors (MAO-I) and some tricyclics, can cause hyperprolactinemia.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Section of Internal Medicine and Endocrine and Metabolic Sciences, University of Perugia Perugia, Italy.

ABSTRACT
Hyperprolactinemia is a common endocrinological disorder that may be caused by several physiological and pathological conditions. Several drugs may determine a significant increase in prolactin serum concentration that is frequently associated with symptoms. The so-called typical antipsychotics are frequently responsible for drug-related hyperprolactinemia. Risperidone is one of the atypical neuroleptics most likely to induce hyperprolactinemia, while other atypical drugs are unfrequenlty and only transiently associated with increase of prolactin levels. Women are more sensitive than men to the hyperprolactinemic effect of antipsychotics. Classical and risperidone-induced hyperprolactinemia may be revert when a gradual antipsychotic drug discontinuation is combined with olanzapine or clozapine initiation. Antidepressant drugs with serotoninergic activity, including selective serotonin reuptake inhibitors (SSRI), monoamine oxidase inhibitors (MAO-I) and some tricyclics, can cause hyperprolactinemia. A long list of other compounds may determine an increase in prolactin levels, including prokinetics, opiates, estrogens, anti-androgens, anti-hypertensive drugs, H2-receptor antagonists, anti-convulsivants and cholinomimetics. Finally, hyperprolactinemia has also been documented during conditioning and after autologous blood stem-cell transplantation and during chemotherapy, even though disturbances of prolactin seem to occur less frequently than impairments of the hypothalamus-pituitary-gonad/thyroid axis after intensive treatment and blood marrow transplantation.

No MeSH data available.


Related in: MedlinePlus